Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Convergence and divergence of series conjugate to a convergent multiple Fourier series


Authors: J. Marshall Ash and Lawrence Gluck
Journal: Trans. Amer. Math. Soc. 207 (1975), 127-142
MSC: Primary 42A92
DOI: https://doi.org/10.1090/S0002-9947-1975-0385453-X
MathSciNet review: 0385453
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In this note we consider to what extent the classical theorems of Plessner and Kuttner comparing the set of convergence of a trigonometric series with that of the conjugate trigonometric series can be generalized to higher dimensions. We show that if a function belongs to $ {L^p},p > 1$, of the $ 2$-torus, then the convergence (= unrestricted rectangular convergence) of the Fourier series on a set implies its three conjugate functions converge almost everywhere on that set. That this theorem approaches the best possible may be seen from two examples which show that the dimension may not be increased to 3, nor the required power of integrability be decreased to 1.

We also construct a continuous function having a boundedly divergent Fourier series of power series type and an a.e. circularly convergent double Fourier series whose $ y$-conjugate diverges circularly a.e.

Our $ {L^p}$ result depends on a theorem of L. Gogöladze (our proof is included for the reader's convenience), work of J. M. Ash and G. Welland on $ (C,1,0)$ summability, and on a result deducing the boundedness of certain partial linear means from convergence of those partial means. The construction of the counterexamples utilizes examples given by C. Fefferman, J. Marcinkiewicz, A. Zygmund, D. Menšov, and the present authors' earlier work.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 42A92

Retrieve articles in all journals with MSC: 42A92


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1975-0385453-X
Keywords: Unrestrictedly rectangularly, restrictedly rectangularly, $ (C,1,0)$ summable, Plessner's theorem, Kuttner's theorem, conjugate function, conjugate series, multiple Fourier series
Article copyright: © Copyright 1975 American Mathematical Society